Virginia, 2009

Hail in Virginia, April 22, 2009

April 22, 2009 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm produced large hail across portions of eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm produced large hail across portions of eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 22, 3:04 PM EST, 33 minutes earlier.

Area forecast discussion, Apr 22, 3:04 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
404 PM EDT WED APR 22 2009

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE REGION EARLY THIS
EVENING...AND OFF THE COAST BY THURSDAY MORNING. HIGH PRESSURE
WILL BUILD INTO THE AREA BY THURSDAY AFTERNOON...AND WILL SETTLE
OVER THE MID ATLANTIC STATES THURSDAY NIGHT INTO FRIDAY. THE HIGH
WILL BECOME CENTERED OFF THE SOUTHEAST COAST OVER THE WEEKEND...BRINGING
DRY AND VERY WARM CONDITIONS TO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LATEST WEATHER ANALYSIS DEPICTS A WEAK SFC TROUGH OF LOW PRESSURE
ALONG THE EAST COAST...WITH A BROAD UPPER LEVEL LOW PRESSURE
SYSTEM CENTERED OVER THE GREAT LAKES. SEVERAL SHORTWAVES CONTINUE ROTATING
AROUND THE BASE OF THE UPR LOW...LEADING VORT MAX CURRENTLY TRACKING
ACRS ERN NC/SE VA AND WILL LIKELY BE WELL OFFSHORE BY 00Z. THIS
FEATURE AND STEEP MID LVL LAPSE RATES (RUC SHOWING 7 TO 7.5C RATES
OVER NORTHERN PORTIONS OF THE CWA CURRENTLY) HAS KEPT SCTD TO
NUMEROUS SHWRS OVER THE AREA THIS AFTN IN SPITE OF THE VERY DRY
LOW LVLS. GIVEN THE DIURNAL NATURE OF THESE SHWRS/ISO TSTMS HAVE
ISSUED THE FCST WITH A THROUGH 7 PM GROUPING...AS MUCH OF THE
ACTIVITY SHOULD DIMINISH THEREAFTER. HAVE LIKELY POPS (60-70%) FOR
NRN NECK/ERN SHORE...TAPERED TO ONLY SLIGHT CHC (20%) OVER FAR
SOUTHERN VA AND NE NC (WHERE DEW PTS HAVE DROPPED INTO THE 20S AND
LAPSE RATES ARE WEAKER). SOME OF THE SHWRS/ISO TSTMS WILL BE
CAPABLE OF AT LEAST SMALL HAIL GIVEN VERY LOW FREEZING
LVLS...AROUND 5 K FT. ALSO OF NOTE...WL CONTINUE BREEZY TO WINDY
W/ GUSTS 35-40 MPH THROUGH SUNSET...DUE TO DEEP MIXING...AS STRONG
LAPSE RATES SHOULD MIX DOWN GUSTY WNDS ALOFT.

OTHERWISE...EXPECT DIMINISHING ACTIVITY AND CLEARING SKIES LATER
THIS EVENING...BUT ONE LAST BIT OF UPR ENERGY (CURRENTLY IN
MICHIGAN) CROSSES THE NORTHERN ZONES OVERNIGHT...SO KEEP LOW CHC
POPS EVEN OVERNIGHT FOR ERN SHORE. SIDING W/ WARMER SIDE OF GDNC
DUE TO MIXING...LOWS IN THE U30S/NR 40 OVER INTERIOR EASTERN SHORE AND MUCH
OF PIEDMONT...WITH 40-45 ELSEWHERE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THU/FRI...
SHORT TERM PERIOD CHARACTERIZED BY GRADUAL CLEARING AND WARMING
TREND. PRIMARY CHALLENGES WERE IN TIMING CLEARING AND WITH
TEMPERATURES.

UPR TROF (FINALLY) LIFTS NE OF THE MID- ATLANTIC BY
MIDDAY THU...WITH DRYING CONDITIONS AND GRADUALLY RISING HEIGHTS
THU ALLOWING FOR A MODEST WARMUP. CONTINUED DOWNSLOPE FLOW SHOULD
ALLOW FOR MOSTLY CLEAR/SUNNY SKIES...WITH A CHILLY NIGHT WEDNESDAY
NIGHT. LOOKING FOR LOWS WED NIGHT IN THE UPR 30S TO NR 40. BUMPED
HIGHS UPWARD ABOUT A CATEGORY GIVEN WARMER MOS GUIDANCE AND
QUICKLY RISING HEIGHTS BOTH THU AND FRI. HIGHS THU RANGING FROM
THE LWR/MID 60S ON THE ERN SHORE TO LOW70 70 OVER FAR SOUTHERN
VA/NC INTERIOR SECTIONS. WARMING TREND CONTINUES FRI...AS UPR
RIDGE AXIS MOVES OVERHEAD AND SFC HIGH PUSHES OFFSHORE (TO THE SE)
RESULTANT STRONG RETURN FLOW SETUP SHOULD ALLOW FOR A WARM DAY
FRIDAY. WENT ABV GUIDANCE VALUES ONCE AGAIN FOR HIGHS FRIDAY GIVEN
MAX INSOLATION AND QUICKLY RISING HEIGHTS...HIGHS IN THE UPR 70S
TO L80S INLAND...LWR/MID 70S ALONG THE COAST. VERY WARM SAT W/
SFC HIGH WELL OFF TO THE SE...THICKNESSES YIELD HIGHS IN UPR 80S
INLAND AND LWR 80S ALONG THE COAST (A BIT COOLER ERN SHORE).

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
NOT MUCH CHANGE FROM YSTRDYS THNKG. NEARLY STNRY BERMUDA HIGH
PROVIDES THE ERLY TASTE OF SUMMER THRU PRD. XPCT DRY CNDTNS WITH
HIGHS IN THE M-U80S W OF CHES BAY (PSBLY THE FIRST 90???)...80-85
ALONG THE COAST. LCL C-BREEZES CUD KEEP TMPS IN THE 70S AT THE
BEACHES THOUGH.

ECMWF SOLN DIFFERS FROM THE GFS ON WED...THOUGH BOTH WANT TO BRING
THE NXT FRNT THRU LATE IN THE DAY. ECMWF SAGS A BKDR FRNT N-S DRNG
AFTRN/EVE WITH ONLY A NARROW BAND OF MSTR WHILE GFS HAS A W-E MOVG
CDFRNT MOVG ACROSS THE AREA WITH A WIDER BAND OF MSTR. GIVEN THIS
IS A DAY 7 FCST...WILL TREND DAY TOWARD MORE CLD COVER...BUT HOLD
BACK ANY POPS ATTM AS IT MAY BY WED EVE B4 THE NXT CHC OF PCPN.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SCT SHWRS WILL CONTINUE TO MOVE E ACROSS THE AREA THROUGH THE
AFTERNOON. SHWRS WILL BEGIN TO DIMINISH ONCE THE SUN SETS. W
WINDS 15 KT WITH GUSTS T0 AROUND 25 KT WILL GRADUALLY DIMINISH TO
AROUND 10 KT LATE THIS EVENING BEFORE COMING BACK UP AGAIN THU
MORNING. VFR CONDS EXPECTED TO CONTINUE TNGT THROUGH REST OF THE
WEEK.

&&

.MARINE...
WILL CONT SCA TONITE AS TIGHT P-GRDNT KEEPS WNDS AOA 20 KTS WITH
SEAS BTWN 4-5 FT. SCNDRY TROF CROSSES RGN THU AM...SO WILL KEEP SCA
GOING THRU NOON. XPCT WNDS TO DMNSH BLO SCA LVLS THU AFTRN. AFTR
THAT...FLOW GRDLLY BECOMES SW AND REMAINS BLO SCA LVLS AS HIGH PRS
MOVES OFF AND BECOMES ANCHORED OFF THE MID ATLNTC COAST THRU WKEND.

&&

.FIRE WEATHER...
IN COORDINATION W/ MHX/RAH AND NC FORESTRY HAVE RAISED AN
INCREASED FIRE DANGER STATEMNT FOR NC ZONES AND WILL KEEP IT GOING
THRU 8 PM (EXCEPT FOR OUTER BANKS) AS RH VALUES AROUND 20 TO 30%
CONTINUE. SCTD PRECIP EARLIER TODAY SO FUELS ARE NOT DRY ENOUGH
FOR RED FLAG WRNG.

MAY ALSO NEED AT LEAST AN SPS FOR FIRE DANGER ON THU...STILL GUSTY
WEST WINDS AND VERY DRY..RH DROPPING INTO THE 20% RANGE.

&&

.CLIMATE...
RECORD HIGHS SAT AND INTO EARLY NEXT WEEK ARE GENERALLY WELL INTO
THE 90S AT RIC/ORF/SBY/ECG SO AT THIS POINT DO NOT EXPECT RECORDS
TO BE SET...BUT WILL CONTINUE TO MONITOR.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT THURSDAY FOR ANZ630>632-
     650-652.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ633-654-
     656-658.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/MAM
LONG TERM...MPR
AVIATION...CY
MARINE...MPR
FIRE WEATHER...LKB
CLIMATE...LKB
Hazardous weather outlook, Apr 22, 2:39 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
339 PM EDT WED APR 22 2009

ANZ633-654-656-658-231945-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
339 PM EDT WED APR 22 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-650-652-231945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
339 PM EDT WED APR 22 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-VAZ060-061-065>070-079>081-087>089-092>098-231945-
OUTER BANKS CURRITUCK-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
339 PM EDT WED APR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA...CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS WILL CONTINUE THROUGH SUNSET. WEST WINDS WILL
GUST TO AROUND 35 MPH THROUGH SUNSET AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-231945-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-
339 PM EDT WED APR 22 2009

...INCREASED FIRE DANGER IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND INTERIOR NORTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   INCREASED FIRE DANGER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-062>064-071>078-082>086-090-091-099-100-231945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-YORK-
ACCOMACK-NORTHAMPTON VA-
339 PM EDT WED APR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNSET.
GUSTY WEST WINDS TO 35 MPH WILL CONTINUE THROUGH 8 PM. SOME STORMS
MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

44

In the hours before

Special weather statement, Apr 22, 2:46 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
346 PM EDT WED APR 22 2009

VAZ099-222045-
ACCOMACK VA-
346 PM EDT WED APR 22 2009

...A FEW SHOWERS WITH STRONG WINDS MOVING TO THE SOUTHEAST...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHOWERS 24 MILES EAST OF NORTHUMBERLAND COUNTY...OR ABOUT 12 MILES
SOUTHWEST OF CRISFIELD...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CLAM...AND...GUILFORD AT 435 PM
EDT...PARKSLEY...AND...BLOXOM AT 440 PM EDT...MODEST
TOWN...AND...NELSONIA AT 445 PM EDT.

WIND GUSTS TO 45 MPH...BRIEF HEAVY RAIN...AND SMALL HAIL ARE
EXPECTED WITH THESE STORMS.

WAMSLEY
Special weather statement, Apr 22, 2:48 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
348 PM EDT WED APR 22 2009

VAZ099-222045-
ACCOMACK VA-
348 PM EDT WED APR 22 2009

...A FEW SHOWERS WITH STRONG WINDS MOVING TO THE SOUTHEAST...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW SHOWERS 24 MILES EAST OF NORTHUMBERLAND COUNTY...OR ABOUT 12
MILES SOUTHWEST OF CRISFIELD...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CLAM...AND...GUILFORD AT 435 PM
EDT...PARKSLEY...AND...BLOXOM AT 440 PM EDT...MODEST
TOWN...AND...NELSONIA AT 445 PM EDT.

WIND GUSTS TO 45 MPH...BRIEF HEAVY RAIN...AND SMALL HAIL ARE
EXPECTED WITH THESE STORMS.

WAMSLEY
Special weather statement, Apr 22, 3:11 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 PM EDT WED APR 22 2009

VAZ099-222115-
ACCOMACK VA-
411 PM EDT WED APR 22 2009

...A BROKEN LINE OF STRONG THUNDERSTORMS MOVING TO THE EAST...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 21 MILES WEST OF CHINCOTEAGUE TO 34 MILES
WEST OF CHINCOTEAGUE...OR FROM 6 MILES EAST OF CRISFIELD TO 13 MILES
SOUTHWEST OF CRISFIELD...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  CHINCOTEAGUE AROUND 505 PM EDT...
  ASSATEAGUE ISLAND AROUND 510 PM EDT...

WIND GUSTS TO 45 MPH...SMALL HAIL...AND LIGHTNING ARE EXPECTED IN
THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE
STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WAMSLEY
Special weather statement, Apr 22, 3:15 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 PM EDT WED APR 22 2009

NCZ012>017-030>032-230000-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON
415 PM EDT WED APR 22 2009

...INCREASED FIRE DANGER THROUGH EARLY EVENING ACROSS NORTHEAST NORTH
CAROLINA...

SUSTAINED WEST WINDS AROUND 20 MPH...WILL GUST AS HIGH AS 40 MPH
THROUGH EARLY EVENING...AS RELATIVE HUMIDITIES REMAIN BETWEEN 20
AND 30 PERCENT. WITH THESE DRY AND BREEZY CONDITIONS...FINE FUELS
SUCH AS GRASSES...PINE NEEDLES...AND TWIGS WILL QUICKLY DRY
OUT...PRODUCING AN INCREASED FIRE DANGER ACROSS THE AREA.

BURNING IS DISCOURAGED TODAY AS WEATHER CONDITIONS COULD RESULT
IN THE RAPID SPREAD OF FIRES.

BROWN
Local storm report, Apr 22, 3:22 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
422 PM EDT WED APR 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             GREENBRIER              36.78N 76.21W
04/20/2009  E0.75 INCH       CITY OF VIRGINIA B VA   PUBLIC

            PENNY SIZE HAIL GREENBRIAR MALL AREA

0230 PM     HAIL             6 SW NORFOLK INTERNATIO 36.84N 76.27W
04/20/2009  E0.88 INCH       CITY OF NORFOLK    VA   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED

0245 PM     HAIL             1 ENE NORVIEW           36.89N 76.23W
04/20/2009  E1.00 INCH       CITY OF NORFOLK    VA   PUBLIC

            1 INCH HAIL HALPRIN DR IN ROOSEVELT GARDENS

0314 PM     HAIL             WEST POINT              37.55N 76.80W
04/20/2009  E0.88 INCH       KING WILLIAM       VA   EMERGENCY MNGR

0430 PM     HAIL             4 NE CHARLES CITY       37.38N 77.02W
04/20/2009  E0.75 INCH       CHARLES CITY       VA   LAW ENFORCEMENT

            DIME TO PENNY HAIL ON LOTT CARY RD

0430 PM     HAIL             4 NE CHARLES CITY       37.38N 77.02W
04/20/2009  E0.75 INCH       CHARLES CITY       VA   LAW ENFORCEMENT

            PENNY TO DIME SIZE HAIL LOTT CARY RD

0430 PM     HAIL             4 NE CHARLES CITY       37.38N 77.02W
04/20/2009  E0.75 INCH       CHARLES CITY       VA   LAW ENFORCEMENT

            PENNY TO DIME SIZE HAIL LOTT CARY RD

0430 PM     HAIL             4 NE CHARLES CITY       37.38N 77.02W
04/20/2009  E0.50 INCH       CHARLES CITY       VA   LAW ENFORCEMENT

            PENNY TO DIME SIZE HAIL LOTT CARY RD

0440 PM     HAIL             EMPORIA                 36.69N 77.54W
04/20/2009  E1.50 INCH       CITY OF EMPORIA    VA   PUBLIC

            REPORTS OF PENNY TO PING PONG SIZE HAIL. GM DEALERSHIP
            HAD HAIL DAMAGE TO 164 CARS AND TRUCKS.

0440 PM     HAIL             COLONIAL HEIGHTS        37.26N 77.40W
04/20/2009  E0.88 INCH       CITY OF COLONIAL H VA   TRAINED SPOTTER

            DOWNTOWN COLONIAL HEIGHTS

0440 PM     HAIL             EMPORIA                 36.69N 77.54W
04/20/2009  E1.00 INCH       CITY OF EMPORIA    VA   TRAINED SPOTTER

0445 PM     FUNNEL CLOUD     PRINCE GEORGE           37.22N 77.29W
04/20/2009                   PRINCE GEORGE      VA   LAW ENFORCEMENT

            PUDDLE DUCK RD AND TEMPLE AVE

0446 PM     FUNNEL CLOUD     HOPEWELL                37.29N 77.30W
04/20/2009                   CITY OF HOPEWELL   VA   LAW ENFORCEMENT

            SPOTTED NEAR BRANDYWINE ST

0451 PM     TSTM WND DMG     HOPEWELL                37.29N 77.30W
04/20/2009                   CITY OF HOPEWELL   VA   BROADCAST MEDIA

            LARGE TREE UPROOTED WITH ANOTHER LARGE TREE FALLING ON A
            HOUSE. PEA TO DIME SIZE HAIL COVERED THE GROUND.

0500 PM     HAIL             5 N EMPORIA             36.77N 77.54W
04/20/2009  E0.75 INCH       GREENSVILLE        VA   LAW ENFORCEMENT

            GREENSVILLE POLICE STATION

0512 PM     HAIL             2 S KING AND QUEEN COUR 37.64N 76.88W
04/20/2009  E1.00 INCH       KING WILLIAM       VA   LAW ENFORCEMENT

            QUARTER SIZE HAIL

0512 PM     HAIL             KING AND QUEEN COURTHOU 37.67N 76.88W
04/20/2009  E1.00 INCH       KING AND QUEEN     VA   LAW ENFORCEMENT

            QUARTER SIZE HAIL

0515 PM     HAIL             LANEXA                  37.42N 76.91W
04/20/2009  E0.75 INCH       NEW KENT           VA   LAW ENFORCEMENT

0515 PM     HAIL             PROVIDENCE FORGE        37.44N 77.05W
04/20/2009  E0.75 INCH       NEW KENT           VA   LAW ENFORCEMENT

0515 PM     HAIL             LANEXA                  37.42N 76.91W
04/20/2009  E0.75 INCH       NEW KENT           VA   LAW ENFORCEMENT

            PENNY TO DIME SIZE HAIL

0515 PM     HAIL             PROVIDENCE FORGE        37.44N 77.05W
04/20/2009  E0.75 INCH       NEW KENT           VA   LAW ENFORCEMENT

0520 PM     HAIL             5 S HAMPDEN SYDNEY      37.17N 78.46W
04/20/2009  E0.50 INCH       PRINCE EDWARD      VA   TRAINED SPOTTER

0524 PM     FUNNEL CLOUD     2 SE WEST POINT         37.53N 76.77W
04/20/2009                   KING AND QUEEN     VA   PUBLIC

            FUNNEL CLOUD REPORTED JUST TO THE NW OF THE MIDDLE
            PENINSULA AIRPORT.

0525 PM     HAIL             2 S KEYSVILLE           37.01N 78.48W
04/20/2009  E1.00 INCH       CHARLOTTE          VA   PUBLIC

            COVERING GROUND LIKE SNOW. HEADED N ON RTE 15

0530 PM     HAIL             WILLIAMSBURG            37.27N 76.71W
04/20/2009  E1.00 INCH       CITY OF WILLIAMSBU VA   BROADCAST MEDIA

            HAIL BETWEEN 530 AND 545 PM

0535 PM     HAIL             2 N FARMVILLE           37.33N 78.40W
04/20/2009  E1.00 INCH       CUMBERLAND         VA   PUBLIC

            ON CUMBERLAND RD

0540 PM     HAIL             1 S FARMVILLE           37.28N 78.40W
04/20/2009  E1.25 INCH       PRINCE EDWARD      VA   PUBLIC

            HAIL COVERING ROAD

0545 PM     TSTM WND DMG     6 SSE YORKTOWN          37.15N 76.47W
04/20/2009                   YORK               VA   FIRE DEPT/RESCUE

            JUST N OF PHF AIRPORT NEAR ORIANA RD AND ELM DR...8 LARGE
            TREES AND A TELEPHONE POLE SNAPPED OFF

0545 PM     HAIL             3 WSW DOWNTOWN PORTSMOU 36.82N 76.35W
04/20/2009  E0.75 INCH       CITY OF PORTSMOUTH VA   TRAINED SPOTTER

            HODGES MANOR SECTION

0545 PM     TSTM WND GST     PATRICK HENRY FIELD     37.13N 76.50W
04/20/2009  M64.00 MPH       CITY OF NEWPORT NE VA   ASOS

0557 PM     HAIL             JAMES CITY              35.07N 77.02W
04/20/2009  E1.00 INCH       CRAVEN             NC   TRAINED SPOTTER

            QUARTER SIZE HAIL IN JAMES CITY

0557 PM     TSTM WND DMG     3 NE PATRICK HENRY FIEL 37.16N 76.46W
04/20/2009                   YORK               VA   FIRE DEPT/RESCUE

            RV PICKED UP AND MOVED...NEAR GRAFTON DR JUST OFF RTE 17

0600 PM     HAIL             HAYES                   37.38N 76.50W
04/20/2009  E0.88 INCH       GLOUCESTER         VA   TRAINED SPOTTER

            NICKLE SIZE HAIL IN HAYES

0605 PM     HAIL             CREWE                   37.18N 78.13W
04/20/2009  E1.00 INCH       NOTTOWAY           VA   TRAINED SPOTTER

            QUARTER SIZE HAIL IN CREWE

0615 PM     HAIL             5 S AMELIA COURTHOUSE   37.27N 77.98W
04/20/2009  E0.88 INCH       AMELIA             VA   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED

0640 PM     HAIL             SUSSEX                  36.92N 77.28W
04/20/2009  E0.88 INCH       SUSSEX             VA   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED

0745 PM     HAIL             2 SW MOONLIGHT          37.01N 76.75W
04/20/2009  M1.00 INCH       ISLE OF WIGHT      VA   FIRE DEPT/RESCUE

            3/4 TO 1 INCH HAIL COVERED GROUND.

0745 PM     TORNADO          2 SW MOONLIGHT          37.00N 76.78W
04/20/2009                   ISLE OF WIGHT      VA   PUBLIC

            POSSIBLE TOUCHDOWN...NO DAMAGE REPORT

0745 PM     TORNADO          RAYNOR                  36.95N 76.78W
04/20/2009  F0               ISLE OF WIGHT      VA   NWS STORM SURVEY

            EF0 TORNADO TRACKED INTERMITTENTLY FROM NEAR RAYNOR
            EAST-NORTHEAST TO 1 MILE NW OF SMITHFIELD. NUMEROUS
            TOPPED...SEVERAL UPROOTED. MINOR DAMAGE TO HOMES AND
            SHEDS. TORNADO TRACK WAS NEARLY 9 MILES LONG AND 100
            YARDS WIDE. TORNADO LIFTED BEFORE REACHING RT. 10 AROUND
            8 PM EDT.

0748 PM     TSTM WND DMG     2 S MOONLIGHT           37.01N 76.72W
04/20/2009                   ISLE OF WIGHT      VA   NWS STORM SURVEY

            SCATTERED TREES DOWN...DAMAGE TO SHEDS SOUTH OF
            MOONLIGHT. ORIGINALLY REPORTED AS A TORNADO. DAMAGE MORE
            SUGGESTIVE OF STRAIGHT LINE WINDS.

0750 PM     TORNADO          5 W SMITHFIELD          36.98N 76.71W
04/20/2009                   ISLE OF WIGHT      VA   PUBLIC

            REPORTED TORNADO TOUCHDOWN BUT NO DAMAGE

0800 PM     HAIL             8 NNW NEWPORT NEWS      37.18N 76.57W
04/20/2009  E0.88 INCH       CITY OF NEWPORT NE VA   TRAINED SPOTTER

            PENNY TO MOTHBALL SIZE HAIL

0814 PM     HAIL             1 SE GRAFTON            37.16N 76.45W
04/20/2009  E0.88 INCH       YORK               VA   EMERGENCY MNGR

            DIME TO NICKEL SIZE HAIL REPORTED

0816 PM     TSTM WND GST     PATRICK HENRY FIELD     37.13N 76.50W
04/20/2009  M59.00 MPH       CITY OF NEWPORT NE VA   ASOS

&&

WAMSLEY
Special weather statement, Apr 22, 3:28 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EDT WED APR 22 2009

MDZ024-025-VAZ099-222130-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-
428 PM EDT WED APR 22 2009

...STRONG THUNDERSTORM MOVING EASTWARD...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF CHINCOTEAGUE...MOVING EAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GREENBACKVILLE...AND...
STOCKTON AT 440 PM EDT...CHINCOTEAGUE AT 450 PM EDT...ASSATEAGUE
ISLAND AT 500 PM EDT.

EXPECT HAIL UP TO THE SIZE OF DIMES...BRIEF HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

WAMSLEY

The radar

The Dover AFB radar (KDOX), 92 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Accomack

When
April 22, 3:37 PM EST
Where
Accomack County, Greenbackville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.000, -75.420

Nickel size hail was reported and covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167957.